Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Maximum curves and isolated points of entire functions


Author: T. F. Tyler
Journal: Proc. Amer. Math. Soc. 128 (2000), 2561-2568
MSC (2000): Primary 30C80
Published electronically: February 29, 2000
MathSciNet review: 1662226
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract:

Given $M(r,f)=\max_{\vert{z}\vert=r}\left( \vert{f(z)}\vert\right)$ , curves belonging to the set of points $\mathcal{M}=\left\{ z:\vert{f(z)}\vert=M(\vert{z}\vert,f)\right\}$ were defined by Hardy to be maximum curves. Clunie asked the question as to whether the set $\mathcal{ M}$ could also contain isolated points. This paper shows that maximum curves consist of analytic arcs and determines a necessary condition for such curves to intersect. Given two entire functions $f_1(z)$ and $f_2(z)$, if the maximum curve of $f_1(z)$ is the real axis, conditions are found so that the real axis is also a maximum curve for the product function $f_1(z)f_2(z)$. By means of these results an entire function of infinite order is constructed for which the set $\mathcal{M}$ has an infinite number of isolated points. A polynomial is also constructed with an isolated point.


References [Enhancements On Off] (What's this?)

  • 1. J. M. Anderson, K. F. Barth, and D. A. Brannan, Research problems in complex analysis, Bull. London Math. Soc. 9 (1977), no. 2, 129–162. MR 0440018 (55 #12899)
  • 2. G.H. Hardy. ``The Maximum Modulus of an Integral Function'' . Quart. J.Math. (41) (1909),
  • 3. W. K. Hayman, A characterization of the maximum modulus of functions regular at the origin, J. Analyse Math. 1 (1951), 135–154 (English, with Hebrew summary). MR 0045209 (13,545d)
  • 4. E.C. Titchmarsh. The Theory of Functions, 2nd ed, Oxford University Press, London, 1939 (reprinted 1975).

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 30C80

Retrieve articles in all journals with MSC (2000): 30C80


Additional Information

T. F. Tyler
Affiliation: University of Greenwich, 30, Park Row, Greenwich, London SE10 9LS, United Kingdom
Email: T.F.Tyler@gre.ac.uk

DOI: http://dx.doi.org/10.1090/S0002-9939-00-05315-6
PII: S 0002-9939(00)05315-6
Keywords: Maximum curves, isolated points, analytic functions
Received by editor(s): June 15, 1998
Received by editor(s) in revised form: October 5, 1998
Published electronically: February 29, 2000
Communicated by: Albert Baernstein II
Article copyright: © Copyright 2000 American Mathematical Society